Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 71, NWS Albuquerque, NM

August 16, 2010Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 16, 2010, 3:58 AM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2010, 3:58 AM MDT (09:58 UTC)
Expired
Aug 16, 2010, 6:00 AM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 42 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:31 AM MDT, 27 minutes earlier.

Area forecast discussion, Aug 16, 3:31 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 AM MDT MON AUG 16 2010

.DISCUSSION...
SUNDAYS BACK DOOR COLD FRONT APPEARS TO HAVE WEAKENED THE RIDGE
AXIS OVER NM MORE THAN PREVIOUSLY ANTICIPATED AND THE RECENT RUC
ANALYSIS DEPICTS THE 500 MB HIGH PRESSURE CENTER OVER ABILENE TX.
ALSO NOTEWORTHY IS A CYCLONIC SWIRL ON WATER VAPOR IMAGERY OVER EL
PASO AND HEADED TOWARD THE NNW. THE NET RESULT APPEARS TO HAVE BEEN A
STRONG INCREASE IN UPPER DIFFLUENCE OVER SOUTHERN AND EASTERN NM
OVERNIGHT AND AN ENHANCEMENT OF MOIST SUBTROPICAL FLOW OUT OF THE
SOUTH AND SE AT MID LEVELS IN THESE AREAS. CLOUD TOPS ON IR
IMAGERY APPEAR TO HAVE BEGUN COOLING ACROSS THE PLAINS...SO
CURRENT THINKING IS THAT THE MODERATE TO HEAVY RAIN THAT PERSISTED
ACROSS THE PLAINS OVERNIGHT WILL GRADUALLY WEAKEN THROUGH THE
MORNING HOURS. THE SOUTHWEST MOUNTAINS AND LOWER RIO GRANDE VALLEY
SHOULD ALSO BE FAVORED FOR MORNING PRECIP AS THE CYCLONIC
CIRCULATION HEADING NNW FROM EL PASO KEEPS THE ATMOSPHERE
UNSTABLE.

THIS AFTERNOON AND EVENING AN UPPER TROUGH WILL CROSS CO AND
NORTHERN NM INTERACTING WITH THE ABUNDANT MOISTURE ALREADY IN
PLACE AND RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE FORECAST AREA. THE LOWEST POPS WILL BE FOUND ON THE SE
PLAINS...WHERE THE RAIN COOLED AIR MASS WILL BE SHIELDED BY CLOUDS
FOR MOST OR ALL OF THE DAY KEEPING THE ATMOSPHERE RELATIVELY MORE
STABLE. THE POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO TURN SEVERE
FROM THE EAST SLOPES OF THE SANGRES EASTWARD ACROSS THE NE PLAINS
TO THE TX AND OK BORDER THIS AFTERNOON AND EVENING AS THE TROUGH
CROSSES WITH MORE DIFFLUENT AND STRONGER FLOW ALOFT AHEAD OF IT.
TEMPERATURES WILL BE NOTABLY COOLER AREAWIDE TODAY THEN THEY HAVE
BEEN THANKS TO ALL OF THE CLOUDS AND PRECIPITATION.

LATE TONIGHT AND TUESDAY W/NW FLOW ALOFT IN THE WAKE OF THE
EXITING UPPER TROUGH WILL USHER DRIER AIR EASTWARD ACROSS NORTHERN
NM. NONETHELESS...ENOUGH LOW LEVEL MOISTURE IS EXPECTED TO REMAIN
IN PLACE TO WARRANT POPS A LITTLE HIGHER THAN GUIDANCE. THE
HIGHEST POPS TUESDAY WILL FAVOR THE SOUTHERN TIER OF MOUNTAINS
WHERE THE RICHEST MOISTURE WILL REMAIN IN PLACE. A GRADUAL WARMING
TREND WILL ALSO COMMENCE ON TUESDAY...WITH THE STRONGEST WARMING
THROUGH MID WEEK ACROSS THE EAST.

WEDNESDAY THROUGH THE END OF THE WORK WEEK A FAIR AMOUNT OF
UNCERTAINTY EXISTS ON WHERE THE 500 MB HIGH PRESSURE CENTER WILL
BE. IT IS EXPECTED TO BUILD MORE SQUARELY OVER CENTRAL NM AT
FIRST...THEN SHIFT SOUTH OR SOUTHWESTWARD TOWARD THE BOOT HEEL BY
THURSDAY AS ANOTHER UPPER TROUGH CROSSES THE CENTRAL ROCKIES. THEN
THE CENTER OF THE HIGH WILL CONTINUE TO VARY AROUND THE STATE.
THIS WILL ALLOW TEMPERATURES TO REMAIN WARM WITH HIGHS REACHING 5
TO 12 DEGREES ABOVE NORMAL DAILY...ALTHOUGH A WEAK BACK DOOR COLD
FRONT MAY SAG INTO THE EAST LATE THURSDAY RESULTING IN A FEW
DEGREES OF COOLING ACROSS THE NE/EC PLAINS FRIDAY. DAILY ROUNDS OF
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL FAVOR THE
MOUNTAINS WITH MORE ISOLATED ACTIVITY ON THE PLAINS...EXCEPT FOR
THURSDAY AFTN/EVE WHEN THE POTENTIAL EXISTS FOR SCATTERED
THUNDERSTORMS THAT COULD AGAIN TURN SEVERE AS THE FRONT DIVES INTO
THE NE.

DURING THE WEEKEND AHEAD THE GFS AND ECMWF SUGGEST A MODEST PLUME OF
SUBTROPICAL MOISTURE EXTENDING NORTHWARD IN THE VICINITY OF THE
NM/AZ BORDER...BUT SIGNIFICANT UNCERTAINTY CONTINUES TO EXIST ON
JUST WHERE THE UPPER HIGH WILL BE CENTERED. IF ITS CENTERED TOO
FAR WEST OR NW THEN THE MOISTURE MAY NOT BE QUITE AS RICH AS THE
MODELS CURRENTLY SUGGEST.

44

&&

.AVIATION...
A HEALTHY BATCH OF MVFR SHOWERS/STORMS WILL PERSIST ACROSS THE ERN
AND SRN SECTIONS OF THE FORECAST AREA THRU AT LEAST DAYBREAK...WITH
THE POTENTIAL FOR LINGERING ISOLD/SCT PCPN THRU 15Z. IN ADDITION...
EXPECT EMBEDDED POCKETS OF IFR CIGS AND MOUNTAIN OBSCURATIONS ALONG
THE ERN SLOPES OF THE CENTRAL MTS. THERE WILL LIKELY NOT BE MUCH OF
A BREAK TODAY WITH RESPECT TO CONVECTION AS STORMS SHOULD RAPIDLY
REDEVELOP LATE THIS MORNING THRU THE AFTERNOON HOURS. BEST CHANCES
WILL BE IN THE WRN/CENTRAL HIGH TERRAIN AS WELL AS THE NE/EC PLAINS.
ACTIVITY WILL BE CAPABLE OF MVFR CIGS AND HEAVY RAINFALL WITH A FEW
STRONG TO SEVERE STORMS IN THE NE PLAINS. IT DOES NOT APPEAR AS IF
CONVECTION WILL LINGER AS LONG TONIGHT...HOWEVER A FEW STORMS COULD
PERSIST BEYOND 06Z/TUE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER

&&

.FIRE WEATHER...
VERY ACTIVE MORNING CONTINUES ACROSS ERN/SRN NEW MEXICO IN RESPONSE
TO A SURFACE COLD FRONT AND AN ILL-DEFINED 500MB DEFORMATION ZONE IN
THE SE PLAINS. THE ACTIVITY IS AIDING IN HIGH RH VALUES. THE SURFACE
BOUNDARY SQUEEZED THROUGH THE CENTRAL MTS LAST EVENING...INTRODUCING
GOOD MOISTURE ADVECTION TOWARDS THE FOUR CORNERS AREA WHERE THE KFMN
DEWPOINT SOARED FROM THE LOW 30S INTO THE LOW 50S. EXPECT THE UPPER
HIGH TO BE ELONGATED FROM CENTRAL AZ INTO FAR WEST TX BY LATE IN THE
AFTERNOON HOURS. THIS WILL OFFER STRONGER 500MB WLY FLOW ACROSS NRN
NEW MEXICO...WHERE A FEW STRONG STORMS MAY OCCUR IN THE NE PLAINS. A
MAJORITY OF THE STORMS WILL BE WETTING RAIN PRODUCERS COMPLIMENTS OF
A WELL ABOVE AVERAGE PRECIPITABLE WATER REGIME. HIGHS SHOULD BE NEAR
SEASONAL NORMALS WITH SUPPRESSED HAINES READINGS.

A DRIER MID-LEVEL AIRMASS WILL INVADE THE NW/NC PORTIONS OF THE CWA
AS THE UPPER HIGH SHIFTS ITS FOCUS OVER ERN AZ AND SW/SC NM. EXPECT
AFTERNOON MIXING TO SCOUR OUT SOME OF THE LOW LEVEL MOISTURE FOR THE
NORTHWEST WHILE THE REMAINDER OF THE STATE LINGERS IN THE JUICY ZONE.
AN INVADING SURFACE BOUNDARY COULD IMPACT THE NE PLAINS ON TUESDAY...
WITH THE BEST CHANCES ALONG/EAST OF THE SANGRE DE CRISTO MOUNTAINS.
THERE WILL LIKELY BE A REDUCTION IN THUNDERSTORM ACTIVITY DURING THE
MID-WEEK PERIOD WITH THE MAIN FOCUS OVER THE WRN/CENTRAL MTS AS HIGH
PRESSURE REMAINS ENTRENCHED OVER SOME PORTION OF NM. HOWEVER...THERE
WILL CONTINUE TO BE WETTING STORMS AS MOISTURE REMAINS ABOVE NORMAL.
LIGHT WINDS AOB 12KTS WILL CONTINUE OUTSIDE OF CONVECTIVE ACTIVITY.

THERE ARE SOME DIFFERENCES FOR THE LATE WORK WEEK PERIOD AS THE GFS
CONTINUES TO SUGGEST A STRONG RIDGE OVER NM WHILE THE ECMWF ATTEMPTS
TO SLIDE THE HIGH SOUTH BENEATH A FAST MOVING LOW AMPLITUDE TROUGH.
GUT FEELING LEANS TOWARD THE GFS SOLUTION WHICH SEEMS MORE PLAUSIBLE
FOR MID-AUGUST.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  60  92  60 /  50  40  10  10
DULCE...........................  81  50  82  51 /  60  30  20  20
CUBA............................  84  53  85  55 /  60  40  10  20
GALLUP..........................  85  55  87  56 /  50  40  20  10
EL MORRO........................  83  52  84  52 /  50  50  20  20
GRANTS..........................  85  55  88  55 /  50  50  20  20
QUEMADO.........................  84  57  87  54 /  50  50  20  20
GLENWOOD........................  91  62  92  62 /  40  40  20  20
CHAMA...........................  76  47  79  48 /  60  30  20  20
LOS ALAMOS......................  78  56  82  57 /  70  40  10  20
PECOS...........................  81  53  84  54 /  70  40  10  20
CERRO/QUESTA....................  72  49  78  49 /  70  30  20  20
RED RIVER.......................  68  47  73  46 /  80  30  20  30
ANGEL FIRE......................  70  44  75  44 /  80  30  20  30
TAOS............................  76  51  86  51 /  70  30  10  20
ESPANOLA........................  85  57  90  57 /  60  30  10  20
SANTA FE........................  81  55  86  58 /  60  50  10  20
SANTA FE AIRPORT................  83  57  89  59 /  60  50  10  20
ALBUQUERQUE FOOTHILLS...........  85  65  89  64 /  60  50  10  20
ALBUQUERQUE HEIGHTS.............  87  67  91  68 /  60  50  10  20
ALBUQUERQUE VALLEY..............  88  68  92  66 /  60  50  10  20
ALBUQUERQUE WEST MESA...........  88  68  92  67 /  60  50  10  20
LOS LUNAS.......................  91  67  94  66 /  60  60  10  20
RIO RANCHO......................  87  66  90  66 /  60  50  10  20
SOCORRO.........................  92  67  92  65 /  50  60  20  20
SANDIA PARK/CEDAR CREST.........  78  57  83  56 /  60  50  10  20
MORIARTY/ESTANCIA...............  84  57  86  56 /  50  50  10  20
CLINES CORNERS..................  81  56  84  59 /  60  60  10  20
GRAN QUIVIRA....................  86  59  86  59 /  50  50  20  20
CARRIZOZO.......................  90  64  90  62 /  30  40  20  20
RUIDOSO.........................  79  58  79  58 /  50  50  20  30
CAPULIN.........................  77  57  82  55 /  60  30  20  20
RATON...........................  80  55  87  54 /  60  30  20  20
LAS VEGAS.......................  79  55  84  55 /  70  40  20  20
CLAYTON.........................  82  63  88  63 /  50  40  10  20
ROY.............................  83  61  86  61 /  60  40  10  20
CONCHAS.........................  91  64  94  65 /  40  40  10  20
SANTA ROSA......................  88  64  93  63 /  40  40  10  20
TUCUMCARI.......................  89  66  94  66 /  50  40  10  20
CLOVIS..........................  86  64  91  65 /  40  50  10  20
PORTALES........................  87  65  92  64 /  40  50  10  20
FORT SUMNER.....................  90  68  94  67 /  40  40  10  20
ROSWELL.........................  93  69  96  69 /  30  30  20  20
PICACHO.........................  86  64  89  63 /  30  40  20  20
ELK.............................  81  61  83  59 /  50  50  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/46
Hazardous weather outlook, Aug 15, 2:32 PM MDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
232 PM MDT SUN AUG 15 2010

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
232 PM MDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAINFALL LEADING TO LOCALIZED MINOR FLOODING THROUGH TONIGHT. A
FEW STORMS OVER THE NORTHEAST PLAINS MAY PRODUCE DIME TO NICKEL
SIZE HAIL AND GUSTY WINDS UP TO 50 MPH THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAINFALL LEADING TO LOCALIZED MINOR FLOODING MAINLY ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN MONDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE FAR NORTHEAST PLAINS MONDAY. QUARTER
SIZE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:27 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 15, 6:33 PM MDTAreal Flood AdvisoryABQColfax117 min
Aug 15, 7:17 PM MDTAreal Flood AdvisoryABQGuadalupe118 min
Aug 15, 8:01 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union119 min
Aug 15, 8:40 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Aug 15, 9:14 PM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
Aug 15, 9:20 PM MDTAreal Flood AdvisoryABQSocorro, Valencia115 min
Aug 15, 9:37 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay, San Miguel113 min
Aug 15, 9:49 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union116 min
Aug 15, 10:14 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union2 hr
Aug 15, 10:18 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Quay, San Miguel117 min
Aug 15, 10:57 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Aug 15, 11:26 PM MDTAreal Flood AdvisoryABQChaves, Lincoln109 min
Aug 15, 11:56 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union2 hr
Aug 16, 12:53 AM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel112 min
Aug 16, 1:10 AM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln110 min
Aug 16, 2:44 AM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Roosevelt2 hr
Aug 16, 3:40 AM MDTAreal Flood AdvisoryABQChaves80 min
Aug 16, 3:46 AM MDTFlash Flood WarningABQChaves119 min
Aug 16, 4:19 AM MDTAreal Flood AdvisoryABQCurry, Quay116 min
Aug 16, 6:11 AM MDTAreal Flood AdvisoryABQCurry, Harding, Quay, Roosevelt109 min
Aug 16, 6:41 AM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln109 min
Aug 16, 7:40 AM MDTAreal Flood AdvisoryABQHarding, Union110 min
Aug 16, 10:14 AM MDTFlash Flood WatchABQ12 hr
Aug 16, 12:32 PM MDTAreal Flood AdvisoryABQLincoln58 min
Aug 16, 1:33 PM MDTAreal Flood AdvisoryABQChaves, Lincoln, Socorro117 min
Aug 16, 2:40 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe110 min
Aug 16, 3:04 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Guadalupe, Lincoln, Torrance116 min
Aug 16, 3:48 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe87 min
Aug 16, 5:28 PM MDTSpecial Weather StatementABQRoosevelt47 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.